Alert archive / North Carolina / Tornado Warnings in 2023

Tornado Warning 3, NWS Raleigh, NC

April 30, 2023Halifax County, North Carolina

NWS Raleigh, NC issued this tornado warning at Apr 30, 2023, 3:28 PM EDT for Halifax County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2023, 3:28 PM EDT (19:28 UTC)
Expired
Apr 30, 2023, 3:47 PM EDT
In force
19 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 89 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

784 
WFUS52 KRAH 301928
TORRAH
NCC083-302000-
/O.NEW.KRAH.TO.W.0003.230430T1928Z-230430T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
328 PM EDT Sun Apr 30 2023

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  East central Halifax County in central North Carolina...

* Until 400 PM EDT.
    
* At 328 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Halifax, moving north at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Halifax County, including the following locations...
  Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3620 7748 3624 7759 3631 7756 3630 7754
      3631 7752 3631 7750 3632 7748 3632 7744
      3629 7741 3627 7741 3626 7740
TIME...MOT...LOC 1928Z 200DEG 9KT 3627 7750 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AS
2 follow-up statements
381 
WWUS52 KRAH 301933
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
333 PM EDT Sun Apr 30 2023

NCC083-302000-
/O.CON.KRAH.TO.W.0003.000000T0000Z-230430T2000Z/
Halifax NC-
333 PM EDT Sun Apr 30 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR CENTRAL
HALIFAX COUNTY...
    
At 332 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Halifax, moving northeast at 10 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3624 7747 3626 7753 3630 7754 3631 7752
      3631 7750 3632 7748 3632 7744 3629 7741
      3627 7741
TIME...MOT...LOC 1932Z 207DEG 11KT 3629 7748 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AS
202 
WWUS52 KRAH 301947
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
347 PM EDT Sun Apr 30 2023

NCC083-301957-
/O.CAN.KRAH.TO.W.0003.000000T0000Z-230430T2000Z/
Halifax NC-
347 PM EDT Sun Apr 30 2023

...THE TORNADO WARNING FOR CENTRAL HALIFAX COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3624 7747 3626 7753 3630 7754 3631 7752
      3631 7750 3632 7748 3632 7744 3629 7741
      3627 7741
TIME...MOT...LOC 1945Z 200DEG 9KT 3633 7746 

$$

AS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Apr 30, 1:49 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 30, 1:49 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
149 PM EDT Sun Apr 30 2023

.SYNOPSIS...
After a cold front moves through the region tonight, expect cooler
weather and gusty wind for the first half of the work week.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 1100 AM Sunday...

A slight risk of severe storms today for areas along and east of US1
is still expected looking at latest Hi-Res hourly model data. A low
pressure system centered over central SC this morning with current
observational surface pressure values of 993.5mb is continuing to
move slowly to the northeast.  Most of the storm activity this
morning is across the eastern portion of the FA. Although mostly
showers, a few storms within have had rumbles of thunder with
heavier rain. The overall storms motion is moving at a quick enough
speed where we are not expecting any significant flooding at this
time, but drivers need to be cautious of wet roads, and low lying
areas that are prone to flooding. Expect to continue to see
scattered to numerous showers and storms throughout the day with the
afternoon storms expected to be more hazardous. High temperatures
for today were slightly adjusted with highs in the upper 60s/low 70s
to the north, and low to mid 70s in the far south and east.

As of 350 AM Sunday...

...A slight risk of severe thunderstorms along/east of US-1 today...

Latest observational analysis indicates a roughly 998 mb surface low
over west-central GA. A warm front extended along the Sandhills and
Coastal Plain. Aloft, evident on satellite imagery, mid-level energy
was present from remnant and northward moving convection currently
over central NC, while the main southern stream shortwave was over
the deep south near southern AL/western FL. Ongoing showers across
the area with embedded storms will continue to be the norm for the
next few hours, before a lull in shower activity follows toward
daybreak owing to weak subsidence behind the initial mid-level
energy. A redevelopment in widespread showers and embedded storms is
expected after daybreak as the surface low deepens and tracks from
central SC up into the eastern Piedmont of central NC by late-
morning to midday. The surface low will continue to deepen as it
tracks into Delmarva by this evening and eventually into the NE US
by early Mon as the large trough over the OH valley absorbs the
southern stream shortwave tracking from eastern NC this afternoon
into the NE US tonight.

As the surface low tracks to the NE this morning and afternoon, it
will bring a secondary warm front into the area, likely making it as
far west as the US-1 corridor based on latest CAM and global model
guidance. As such, along/east of US-1 will be the most favored area
for severe thunderstorms as this area will exhibit the greatest
buoyancy/instability coupled with low and deep-layer shear. However,
the severe risk (level 1 out of 5) extends into the Triad and
western Piedmont so all of central NC is still in the severe
potential. For areas along/east of US-1 and over the Sandhills, the
HRRR/NAM-NEST/HREF indicate the most favored severe period will be
from 14z (10 am EDT) to 21-22Z (5-6 pm EDT), where these areas will
be in the warm sector with instability and shear collocated with the
passage of the surface low and effective cold front. Damaging winds,
hail, and isolated tornadoes will be possible in this region, where
SPC maintains a slight risk (level 2 out of 5) of severe weather.
Based on CAM guidance of updraft helicity swaths, there is medium
confidence that areas along/east of I-95 and over the Coastal Plain
could see the highest tornado potential. Over the western Piedmont,
while the severe potential remains, we feel the threat is much lower
owing to being on the northwest side of the low and under somewhat
more stable air west of the secondary warm front.

Highs should rise from the low 70s in the NW to the upper 70s in the
SE. Showers and storms will come to an end rather abruptly by 6-8 pm
this evening as the low lifts out of the area and a strong cold
front moves in late tonight from the west, though some lingering
isolated showers may persist over the northern Coastal Plain with
the cold front still moving through. Overnight lows behind the cold
front will range from the middle 40s to low 50s. Behind the front,
westerly winds of 10-15 mph and gusts to 25 mph are possible.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 140 PM Sunday...

Multiple low pressure centers will be around the Great Lakes Monday
morning, and these low pressure centers will move little over the
next 48 hours. Despite the distance between NC and the Great Lakes,
a strong pressure gradient will allow strong wind to develop Monday
and Tuesday. Sustained wind will be 15-20 mph out of the west with
wind gusts between 25 and 35 mph across the forecast area each day.
While a boundary will likely bring some partly cloudy skies to the
Triad Monday afternoon, any chance of precipitation should remain to
the northwest in the mountains. Tonight's cold front will bring a
return to cooler weather, with highs in the 60s and lows in the 40s
both days.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY...
As of 140 PM Sunday...

By Wednesday the multiple lows will consolidate to a single low
pressure over New England, and a modest pressure gradient will
remain across the Carolinas, keeping conditions breezy for yet
another day. The pressure gradient will begin to ease somewhat on
Thursday, allowing wind speeds to drop off. At this point, it
appears that the primary chance for rain will come late in the week
with a cold front that will slide across the southeastern United
States. The eastern extent of the front should only clip the
Carolinas, so at this point, have only kept a slight chance of pops
in the forecast Friday through Sunday.

After one more day with highs in the 60s on Wednesday, highs should
rise into the upper 60s and 70 for Thursday, Friday, and Saturday,
and temperatures should reach the 70s everywhere on Sunday. The
weeknights will have lows in the 40s, then the weekend nights will
have lows in the 40s and 50s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 149 PM Sunday...

A mix of VFR and MVFR conditions currently at the NW TAF sites,
while the rest of the TAF sites are seeing MVFR conditions...for
now. The area of showers and storms are moving in from the Southwest
Piedmont and moving to the northeast. Associated with these storms
bring gusty winds up to 45kts, and sub-MVFR conditions.  Expect as
the surface low moves across the region this afternoon to bring low
visbys and ceilings before return to VFR conditions later tonight.
Overnight winds will be around 10kts from the west then backing to a
SW wind by morning. Winds/gusts will then pick up across the region
for Monday with sustained SW winds 15-20 with guts up to 26kts. VFR
conditions are expected Monday.

Outlook: VFR conditions will dominate the region through most of the
week although there will be gusty winds through at least Wednesday.
As an upper level low is influencing the region expect gusts up to
30kts at times especially on Tuesday and Wednesday afternoons. Sub-
VFR conditions will return by Friday afternoon as another weather
system moves into the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Green
NEAR TERM...CA/Kren
SHORT TERM...Green
LONG TERM...Green
AVIATION...CA
Hazardous weather outlook, Apr 30, 5:15 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
515 AM EDT Sun Apr 30 2023

NCZ007-021>024-038-039-073-074-083-010915-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
Montgomery-Anson-
515 AM EDT Sun Apr 30 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and thunderstorms capable of damaging winds and hail will be
possible Sunday morning into early Sunday afternoon with an
approaching surface low and cold front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-025>028-040>043-075>078-084>086-088-089-010915-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Richmond-
Scotland-Hoke-Cumberland-Sampson-
515 AM EDT Sun Apr 30 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and thunderstorms capable of damaging winds, large hail, and
isolated tornadoes are possible from Sunday morning into early
Sunday evening. The greatest severe potential should be focused along
and east of the US-1 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 30, 2:24 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
224 PM EDT Sun Apr 30 2023

NCZ084>086-301900-
Scotland NC-Richmond NC-Hoke NC-
224 PM EDT Sun Apr 30 2023

...A strong thunderstorm will impact portions of Scotland,
southeastern Richmond and south central Hoke Counties through 300 PM
EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 10 miles west of Laurinburg, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laurinburg, Hamlet, Maxton, Wagram, Gibson, East Laurinburg, Laurel
Hill and Bowmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3480 7968 3480 7972 3489 7974 3498 7926
      3484 7924 3484 7935 3482 7936 3477 7933
      3471 7939 3471 7956
TIME...MOT...LOC 1823Z 264DEG 28KT 3481 7964

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Green
Local storm report, Apr 30, 2:31 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             3 ENE BENSON            35.40N 78.49W
04/30/2023  U0.75 INCH       JOHNSTON           NC   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

GREEN
Special weather statement, Apr 30, 2:38 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
238 PM EDT Sun Apr 30 2023

NCZ011-027-028-042-043-301930-
Edgecombe NC-Nash NC-Johnston NC-Halifax NC-Wilson NC-
238 PM EDT Sun Apr 30 2023

...A cluster of strong thunderstorms will impact portions of Nash,
northwestern Edgecombe, central Halifax, northwestern Wilson and
northeastern Johnston Counties through 330 PM EDT...

At 238 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dortches to near Bailey. Movement was northeast
at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount, Nashville, Wilson, Elm City, Dortches, Bailey, Red Oak,
Enfield, Sharpsburg and Spring Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3628 7747 3629 7776 3608 7802 3575 7831
      3567 7834 3569 7803 3598 7763
TIME...MOT...LOC 1838Z 222DEG 39KT 3601 7789 3575 7817

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AS
Local storm report, Apr 30, 3:10 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             4 NNE ELROY             35.39N 77.90W
04/30/2023  U0.75 INCH       WAYNE              NC   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

GREEN
Special weather statement, Apr 30, 3:24 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
324 PM EDT Sun Apr 30 2023

NCZ026-027-301945-
Nash NC-Franklin NC-
324 PM EDT Sun Apr 30 2023

...A strong thunderstorm will impact portions of southwestern Nash
and southeastern Franklin Counties through 345 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunn, or 7 miles south of Louisburg, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nashville, Bunn, Spring Hope and Pilot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3602 7789 3581 7797 3578 7805 3586 7828
      3590 7831 3590 7833 3591 7835 3593 7835
      3594 7839 3596 7842 3609 7837
TIME...MOT...LOC 1924Z 286DEG 40KT 3599 7832

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Green
Local storm report, Apr 30, 3:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
326 PM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND DMG     CEDAR CREEK             34.95N 78.75W
04/30/2023                   CUMBERLAND         NC   911 CALL CENTER

            NUMEROUS TREES DOWN ALONG TABOR CHURCH RD
            AND CEDAR CREEK RD. TIME ESTIMATED BASED ON
            RADAR.

&&

DL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:50 AM EDTSpecial Weather StatementRAHChatham, Harnett, Lee, Moore55 min
Apr 30, 6:38 AM EDTSpecial Weather StatementRAHLee, Wake52 min
Apr 30, 7:46 AM EDTSpecial Weather StatementRAHFranklin, Halifax59 min
Apr 30, 12:22 PM EDTSpecial Weather StatementRAHHoke, Scotland38 min
Apr 30, 12:54 PM EDTSpecial Weather StatementRAHHoke, Scotland66 min
Apr 30, 12:55 PM EDTAreal Flood AdvisoryRAHHoke, Scotland2 hr
Apr 30, 1:19 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke41 min
Apr 30, 1:27 PM EDTSpecial Weather StatementRAHHarnett48 min
Apr 30, 1:52 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson38 min
Apr 30, 2:00 PM EDTSpecial Weather StatementRAHJohnston45 min
Apr 30, 2:13 PM EDTSevere Thunderstorm WarningRAHJohnston47 min
Apr 30, 2:15 PM EDTSpecial Weather StatementRAHWake45 min
Apr 30, 2:22 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne53 min
Apr 30, 2:24 PM EDTSpecial Weather StatementRAHScotland36 min
Apr 30, 2:35 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake40 min
Apr 30, 2:38 PM EDTSpecial Weather StatementRAHHalifax, Nash52 min
Apr 30, 2:47 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson43 min
Apr 30, 3:00 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston, Nash, Wilson3 hr
Apr 30, 3:18 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Wilson57 min
Apr 30, 3:24 PM EDTSpecial Weather StatementRAHNash21 min
Apr 30, 3:46 PM EDTSpecial Weather StatementRAHEdgecombe, Nash44 min
Apr 30, 3:52 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax3 hr

Nearby

Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.